Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 122, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 25, 2011, 9:10 PM MDT for Dewey County, Potter County, Sully County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2011, 9:10 PM MDT (03:10 UTC)
- Expired
- Jul 25, 2011, 10:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dewey County, SD, Potter County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 149 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
202 WUUS53 KABR 260310 SVRABR SDC041-107-119-260400- /O.NEW.KABR.SV.W.0122.110726T0310Z-110726T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1010 PM CDT MON JUL 25 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA... SOUTHWESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTH CENTRAL SULLY COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 1100 PM CDT/1000 PM MDT/ * AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF SUTTON BAY REC AREA...OR 17 MILES WEST OF GETTYSBURG...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AGAR AND GORMAN AROUND 1040 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4506 10001 4479 9994 4481 10044 4500 10046 TIME...MOT...LOC 0310Z 267DEG 15KT 4492 10026 WIND...HAIL 60MPH 1.00IN $$ PARKIN
2 follow-up statements
783 WWUS53 KABR 260335 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1035 PM CDT MON JUL 25 2011 SDC041-260346- /O.CAN.KABR.SV.W.0122.000000T0000Z-110726T0400Z/ DEWEY SD- 935 PM MDT MON JUL 25 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEWEY COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE WARNED AREA. LAT...LON 4481 10026 4501 10026 4506 10001 4479 9994 TIME...MOT...LOC 0336Z 267DEG 15KT 4493 10011 $$ SDC107-119-260400- /O.CON.KABR.SV.W.0122.000000T0000Z-110726T0400Z/ SULLY SD-POTTER SD- 1035 PM CDT MON JUL 25 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL POTTER AND NORTH CENTRAL SULLY COUNTIES UNTIL 1100 PM CDT... AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GORMAN...OR 10 MILES SOUTHWEST OF GETTYSBURG...MOVING EAST AT 15 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL SULLY AND SOUTH CENTRAL POTTER COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4481 10026 4501 10026 4506 10001 4479 9994 TIME...MOT...LOC 0336Z 267DEG 15KT 4493 10011 WIND...HAIL 60MPH 1.00IN $$ PARKIN
073 WWUS53 KABR 260353 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1053 PM CDT MON JUL 25 2011 SDC107-119-260403- /O.EXP.KABR.SV.W.0122.000000T0000Z-110726T0400Z/ SULLY SD-POTTER SD- 1053 PM CDT MON JUL 25 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POTTER AND NORTH CENTRAL SULLY COUNTIES WILL EXPIRE AT 1100 PM CDT/1000 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. LAT...LON 4481 10026 4501 10026 4506 10001 4479 9994 TIME...MOT...LOC 0353Z 267DEG 15KT 4493 10001 $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 8:42 PM MDT, 28 minutes earlier.
Area forecast discussion, Jul 25, 8:42 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 942 PM CDT MON JUL 25 2011 .UPDATE... LINE OF SHOWERS AND THUNDERSTORMS CURRENTLY WEST OF THE MISSOURI RIVER WILL CONTINUE TO PUSH EASTWARD THROUGH THE OVERNIGHT HOURS. HAVE MADE SOME ADJUSTMENTS TO POPS TO ACCOUNT FOR THE TRACK AND TIMING. DOES NOT LOOK LIKE THERE WILL BE MUCH IN THE WAY OF SEVERE WEATHER...BUT CANNOT RULE OUT SOME SMALL HAIL AND WINDS GUSTS UP TO 40 MPH OR SO. OTHERWISE...NO CHANGES MADE TO THE CURRENT FORECAST. NEW AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT ISOLATED THUNDERSTORMS HAVE FORMED IN HIGH CAPE/UNIDIRECTIONAL SHEAR ENVIRONMENT ACROSS THE SOUTHEASTERN CWA. SO FAR...STORMS HAVE SUCCUMBED TO A COMBINATION OF LACK OF FORCING AND DRY ENVIRONMENT ALOFT...THOUGH ORGANIZATION/INTENSIFICATION STILL POSSIBLE ALONG A STALLED FRONT PARALLEL TO HIGHWAY 212. H7 TEMPERATURES ARE ABOUT 2C WARMER IN THE WESTERN CWA...SO ADDITIONAL UPSTREAM STORM ENVIRONMENT WILL BECOME MORE FAVORABLE LATER THIS AFTERNOON. LOSS OF DAYTIME HEATING WILL KILL OFF ANY CONVECTION PRIOR TO LOW LEVEL JET DEVELOPMENT AS SUPPORT ALOFT REMAINS WELL WEST OF THE CWA. 50KT LOW LEVEL JET FORCING IN PHASE WITH H7/H5 TROFS WILL SUPPORT CONVECTION ACROSS THE WESTERN DAKOTAS TONIGHT...TRACKING INTO MISSOURI VALLEY COUNTIES BY TUESDAY MORNING. UPPER LEVEL WINDS OF 50 TO 60KTS SUGGEST STORM MOTION/DECREASED PRECIPITATION EFFICIENCY WILL LIMIT HEAVY RAIN THREAT. FOCUS THEN SHIFTS TOWARDS TUESDAY AFTERNOON. WITH H7/H5 TROF OVER THE CENTRAL DAKOTAS...WILL SEE HIGH CAPE/HIGH SHEAR ENVIRONMENT SET UP ACROSS THE EASTERN HALF OF THE STATE. LINCHPIN FOR SEVERE THREAT RESTS ON IMPACT OF NOCTURNAL CONVECTION ON THE PRE STORM ENVIRONMENT. THIS ALSO ADDS UNCERTAINTY TO HIGH TEMPERATURE FORECAST...WITH THE COMBINED HEAT/HUMIDITY PUSHING HEAT ADVISORY THRESHOLD FOR A FEW HOURS IN THE AFTERNOON. FOR THE REMAINDER OF THE FORECAST PERIOD...SOUTHWEST FLOW ALOFT WITH WEAKLY EMBEDDED WAVES WILL RESULT IN CONTINUED LOW POPS AS WELL AS TEMPERATURES CLOSE TO CLIMO. .LONG TERM...THURSDAY THROUGH MONDAY MOST OF THE EXTENDED PORTION OF THE FORECAST WILL BE DOMINATED BY ZONAL FLOW ACROSS THE NORTHERN CONUS. AS USUALLY WITH ZONAL FLOW...SEVERAL HARD TO TIME SHORT WAVES WILL TRACK OVER THE REGION WITH EACH ONE BRINGING AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS. BECAUSE OF TIMING ISSUES AMONG MODELS WILL ONLY MAKE SLIGHT ADJUSTMENTS TO THE PREVIOUS FORECAST AND HPC GUIDANCE. MODELS ARE SHOWING INCREASING HEIGHTS TOWARD THE TAIL END OF THE PERIOD WHICH SHOULD RESULT IN ABOVE NORMAL TEMPERATURES FOR THE WEEKEND. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A LINE OF SHOWERS AND THUNDERSTORMS WILL TRACK FROM WEST OF THE MISSOURI RIVER ACROSS THE REST OF THE CWA THROUGH THE OVERNIGHT HOURS. BRIEF PERIODS OF IFR/MVFR CONDITIONS WILL OCCUR WITH THE THUNDERSTORMS. OTHERWISE...VFR CONDITIONS UNDER HIGH CLOUDS AOA 15K FEET WILL PREVAIL. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...CONNELLY LONG TERM...SD AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 25, 3:08 AM MDT, 18 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 408 AM CDT MON JUL 25 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-260915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 408 AM CDT MON JUL 25 2011 /308 AM MDT MON JUL 25 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE OVERNIGHT TONIGHT...MAINLY ALONG AND WEST OF THE MISSOURI RIVER. A FEW STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE FORECAST TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL COULD ACCOMPANY THUNDERSTORMS TUESDAY AFTERNOON AND NIGHT. ADDITIONALLY THUNDERSTORMS ARE FORECAST THROUGHOUT MUCH OF THE AREA WEDNESDAY AND WEDNESDAY NIGHT...THURSDAY AND THURSDAY NIGHT...AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT ACROSS THE MISSOURI RIVER VALLEY.
In the hours before
Special weather statement, Jul 25, 7:59 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 859 PM CDT MON JUL 25 2011 SDZ033-260230- STANLEY- 759 PM MDT MON JUL 25 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL STANLEY COUNTY UNTIL 830 PM MDT/930 PM CDT/... AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF WENDTE...OR 18 MILES WEST OF FORT PIERRE...MOVING EAST AT 25 MPH. A LOCATION IN THE ADVISORY INCLUDE CHANTLER CREEK REC AREA. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PARKIN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 1:53 AM MDT | Severe Thunderstorm Warning | ABR | Codington, Deuel | 15 min |
| Jul 26, 4:28 PM MDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 47 min |
| Jul 26, 4:34 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 41 min |
| Jul 26, 5:12 PM MDT | Severe Thunderstorm Warning | ABR | Hyde, Potter, Sully | 48 min |
| Jul 26, 5:19 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 41 min |
| Jul 26, 5:43 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.